Everything has a good side and a bad side, even Tylenol. PrEP is no different. The most common thing that people can experience when you first taking the medication, your body knows something new is going on. And you have a little upset stomach, a little nausea, you just feel queasy. It’s not everyone. It’s probably one to two percent of people experience this, but generally after the first few days that passes. There are some people who have noticed headaches when they start the medication as well. Again, usually those headaches are resolved by over-the-counter medications, like Tylenol or Motrin. So that’s the most common thing that happens, it doesn’t happen to everyone but I want you to be aware of it because I don’t just want you to stop because usually if you can power through and take it consistently, that goes away.
Dr. Flash goes over the potential side effects of PrEP – the HIV prevention pill.
Many people on PrEP report no or minimal side effects. Others may at first experience mild symptoms such as headache or abdominal, which tend to go away after about a month.
#AskTheHIVDoc is a video series from Greater Than HIV featuring top HIV doctors providing answers to commonly-asked questions about HIV prevention, testing and treatment.
This information is shared for educational purposes only and should not be used as a substitute for professional medical advice. The views expressed are those of the featured medical professional and reflect information available to that professional at time of filming. Always consult a health care provider for any personal health decision.
While we make every effort to keep the medical information on our website updated, we cannot guarantee that the information reflects the most up-to-date research. Also, please note the views expressed by individuals who appear in Greater Than HIV videos and other content are their own and are not made on behalf of any groups/organizations/associations.